Antimalarials are well established disease modifying antirheumatic drugs. A rare and underappreciated treatment difficulty is cardiac complication, in particular conduction disturbances. We describe 2 more patients that developed complete heart block after high dose, longterm treatment. Patient 1, a 73-year-old woman with longstanding rheumatoid arthritis, had taken chloroquine (250 mg/day) for 12 years when she developed complete heart block requiring a permanent pacemaker. Patient 2, a 40-year-old woman with discoid lupus erythematosus, was taking chloroquine from 1979 until 1996. Depending on the clinical disease activity, she intermittently increased the dose from 250 to 750 mg/day. In 1994, she developed complete heart block and a permanent pacemaker had to be implanted. Intensive investigations in both cases did not reveal another underlying cause for conduction disturbances; the atrioventricular block was probably due in both cases to chloroquine related cardiac toxicity. This toxicity seems to be restricted to longterm, high dose treatment; however, it should be kept in mind in patients with preexisting conduction disturbances during longterm treatment.